Alert archive / Ohio / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Mar 19, 2020, 6:21 AM EDT for Washington County, Ohio. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 19, 2020, 6:21 AM EDT (10:21 UTC)
- Expired
- Mar 19, 2020, 10:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, OH
The radar
The Pittsburgh radar (KPBZ), 139 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 10.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 514 m²/s²
- 0-3 km storm-relative helicity
- 597 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
914
WGUS51 KRLX 191021
FFWRLX
OHC167-191415-
/O.NEW.KRLX.FF.W.0004.200319T1021Z-200319T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
621 AM EDT Thu Mar 19 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northeastern Washington County in southeastern Ohio...
* Until 1015 AM EDT.
* At 621 AM EDT, the gauge at the Little Muskingum River at
Bloomfield indicated the river level was at 15.9 feet, close to
its 16 foot bankful stage, and rising. Between 1 and 1.5 inches of
rain fell last night. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Matamoras.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3954 8104 3939 8129 3940 8138 3961 8128
3961 8126 3958 8126 3957 8104
FLASH FLOOD...RADAR INDICATED
$$
TRM1 follow-up statement
451
WGUS71 KRLX 191300
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
900 AM EDT Thu Mar 19 2020
OHC167-191415-
/O.CON.KRLX.FF.W.0004.000000T0000Z-200319T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington OH-
900 AM EDT Thu Mar 19 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT THIS
MORNING FOR NORTHEASTERN WASHINGTON COUNTY...
At 900 AM EDT, Between 1 and 1.5 inches of rain fell last night.
This is causing flooding along the Little Muskingum River.
HAZARD...Flooding caused by heavy rain.
SOURCE...Gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Bloomfield and Matamoras.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3954 8104 3939 8129 3940 8138 3961 8128
3961 8126 3958 8126 3957 8104
FLASH FLOOD...RADAR INDICATED
$$
RPYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 5:32 AM EDT, 49 minutes earlier.
Area forecast discussion, Mar 19, 5:32 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 532 AM EDT Thu Mar 19 2020 .SYNOPSIS... A frontal boundary waffles back and forth today, followed by a cold front Friday. High pressure late Saturday/Saturday night. Another system late Sunday/Monday, and again midweek. && .NEAR TERM /THROUGH TONIGHT/... As of 430 AM Thursday... At the time of this issuance, the bulk of the heavy rain in accordance with a shortwave has departed to the east, leaving behind one last sliver of showers pressing east of the Ohio River. Observations upstream in Ohio depict surface winds veering out of the northwest, insinuating this last line of showers denotes the location of the slow moving frontal boundary. The front is then progged to shift northward and stall in close proximity to the forecast area today. Southwest flow will remain in control, prompting another warmer than normal afternoon in the 70s for majority of the CWA, aside from the higher elevations. POPs will taper off this morning, but the atmosphere will remain juiced up for an additional round of heavy rain Thursday evening. Low pressure emerging out of the Central Plains will strengthen during the day today, with a tail of showers and thunderstorms forming on the eastern extent of the disturbance. The break from rain during the late morning/early afternoon will help ramp up instability over the region in time for precipitation to return once more into the Ohio River Valley region. A few strong thunderstorms may arise in our southeast Ohio Counties late into the overnight hours Thursday, where SPC has painted a Marginal Risk for high winds. While most of the heavy rain is projected to fall just west of us, we could see an additional half an inch to three quarters of an inch of rain over an already soaked area in southeast Ohio. Rain that fell last night created a few flooded spots and we could see a few more arise tonight with localized heavy rain due to passing thunderstorms. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... As of 530 AM Thursday... Widespread showers, some with heavy rain given pw values of 1.5 inches or better, scoot east across the area Friday, ahead of an advancing cold front. This could pose a flood threat, especially over the middle Ohio Valley, given antecedent saturated and high stream flow conditions arising from rounds of rainfall last night and, to some extent, late today and tonight. Friday afternoon, PW values decreases ahead of the cold front, resulting in some clearing, which would in turn allow for heating and increased instability. With strong shear, especially deep layer shear, strong winds and hail are possible with thunderstorms along and ahead of the advancing cold front, and SPC has all but far southeastern portions of the forecast area in a marginal risk for severe thunderstorms. Rain slowly ends from northwest to southeast Friday night, as the front pushes through, and upslope flow behind the front allows showers linger in the mountains into early Saturday morning. Clouds will linger much of the day Saturday, beneath a stout post frontal inversion. High pressure will bring some clearing from the north late Saturday and Saturday night, only for clouds to increase again on Sunday, ahead of another southern stream system ejecting out of the U.S. southwest. A warm end to the work week is followed by more seasonable temperatures for the weekend. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... As of 530 AM Wednesday... Active weather continues next week. A southern stream low pressure system passes south of the area Sunday night into Monday, with rain likely, at least south and east of the Ohio River. Snow is possible in the mountains Sunday night into Monday morning, given saturation into the ice crystal if not dendritic growth region, and surface temperatures across the higher terrain sufficiently low on the exiting chilly air mass lingering there per cold air damming. Even as the precipitation diminishes from west to east Monday, clouds linger, and low clouds or fog are likely Monday night, in a post rain light flow environment. We may be able to sneak in a dry Tuesday, at least to start, before yet another in a series of southern stream systems ejecting out of the U.S. southwest, scoots through midweek. Central guidance reflects a warming trend next week, after a near normal start on Monday. && .AVIATION /09Z THURSDAY THROUGH MONDAY/... As of 200 AM Thursday... Radar depicts majority of the heavy rain has pushed northeastward, leaving behind light showers for the next few hours. OPted to cover the possibility of brief reductions due to rain with tempo groups until around 09Z, then concluding precip with -DZ at a few sites before sunrise. Ceilings collapse as the night wears on with pockets of IFR or worse at most, if not all terminals. Conditions gradually improve this afternoon amid additional showers crossing through the region. The conclusion of the period is expected to be widespread VFR, but lowering ceilings loom to the north early Friday morning. Low level wind shear still poses a concern early this morning as a strong jet sits overhead. Continued the trend of coding up LLWS at all terminals for the next several hours. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Varying ceiling restrictions from the forecast is possible during the overnight hours. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 03/19/20 UTC 1HRLY 09 10 11 12 13 14 15 16 17 18 19 20 EDT 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16 CRW CONSISTENCY H H H M H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H L M H H M H H H H H EKN CONSISTENCY H M H M H H M H H L M M PKB CONSISTENCY M H H H H H H H H M H H CKB CONSISTENCY M M M M H H H H H H M M AFTER 06Z FRIDAY... Brief IFR possible in thunderstorms Friday afternoon and evening. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MEK NEAR TERM...MEK SHORT TERM...TRM LONG TERM...TRM AVIATION...MEK
Hazardous weather outlook, Mar 19, 6:07 AM EDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 607 AM EDT Thu Mar 19 2020 OHZ066-067-075-076-083>087-201015- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH- 607 AM EDT Thu Mar 19 2020 This Hazardous Weather Outlook is for southeast Ohio. .DAY ONE...Today and Tonight. Showers later today through tonight may be heavy. Stream rises and high water are possible. There is a marginal risk for excessive rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms Friday may bring heavy rainfall. Thunderstorms Friday afternoon may also bring strong to isolated damaging wind gusts. There is marginal risk for severe thunderstorms Friday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-WVZ005>011-013>020-024>032-039-040-519>526-201015- Greenup-Carter-Boyd-Lawrence KY-Wayne-Cabell-Mason-Jackson WV-Wood- Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie- Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 607 AM EDT Thu Mar 19 2020 This Hazardous Weather Outlook is for northeast Kentucky and much of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms Friday may bring heavy rainfall. Thunderstorms Friday afternoon into Friday evening may also bring strong to isolated damaging wind gusts. There is marginal risk for severe thunderstorms Friday afternoon into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ033-034-515>518-201015- McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette- 607 AM EDT Thu Mar 19 2020 This Hazardous Weather Outlook is for portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms Friday into Friday night may bring heavy rainfall. Thunderstorms Friday afternoon into Friday evening may also bring strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-201015- Dickenson-Buchanan- 607 AM EDT Thu Mar 19 2020 This Hazardous Weather Outlook is for southwest Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms Friday into Friday night may bring heavy rainfall. There is a marginal risk for excessive rainfall. Thunderstorms Friday afternoon into Friday evening may also bring strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TRM
In the hours before
Special weather statement, Mar 19, 12:50 AM EDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1250 AM EDT Thu Mar 19 2020 OHZ066-067-075-076-083>087-191100- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH- INCLUDING THE CITIES OF NEW LEXINGTON, CROOKSVILLE, SOMERSET, MCCONNELSVILLE, STOCKPORT, ATHENS, MARIETTA, BELPRE, JACKSON, WELLSTON, OAK HILL, MCARTHUR, HAMDEN, POMEROY, GALLIPOLIS, IRONTON, LAKE VESUVIUS, AND SOUTH POINT 1250 AM EDT Thu Mar 19 2020 Heavy rain across southeast Ohio last evening was causing stream rises. Anywhere from three quarters to one and a quarter inches of rain had fallen. Excessive runoff from heavy rainfall will cause elevated levels on small creeks and streams, and ponding of water on country roads and farmland along the banks of creeks and streams. Do not drive your vehicle into areas where the water covers the roadway. It is especially hard to tell the depth of the water at night. TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 11:29 PM EDT | Special Weather Statement | RLX | Athens, Meigs, Morgan, Washington | 46 min |
| Mar 19, 12:31 AM EDT | Flash Flood Warning | RLX | Washington | 10 hr |
| Mar 19, 2:04 AM EDT | Flash Flood Warning | RLX | Athens, Meigs | 9 hr |
| Mar 19, 9:54 AM EDT | Areal Flood Warning | RLX | Athens, Meigs | 17 hr |
| Mar 19, 10:44 AM EDT | Areal Flood Warning | RLX | Washington | 18 hr |
| Mar 19, 10:48 AM EDT | Areal Flood Warning | RLX | Washington | 14 hr |
Nearby
Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.